Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Spokane, WA

July 5, 2024Chelan County, Douglas County, Grant County, Washington

NWS Spokane, WA issued this red flag warning at Jul 5, 2024, 3:28 AM PDT for Chelan County, Douglas County, Grant County, Washington. It took effect at Jul 5, 2024, 4:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2024, 3:28 AM PDT (10:28 UTC)
In effect from
Jul 5, 2024, 4:00 PM PDT
Expired
Jul 5, 2024, 10:00 PM PDT
In force
6 hr
Issued by
NWS Spokane, WA

Counties Chelan County, WA, Douglas County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 172 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 10.5 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2024-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2024-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3043 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WWUS86 KOTX 051028
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
328 AM PDT Fri Jul 5 2024

...DRY AND BREEZY CONDITIONS FRIDAY AFTERNOON...

.A weak weather system Friday will produce gusty winds and low
relative humidity in the Cascade gaps and Waterville Plateau in
the late afternoon and evening.

WAZ705-706-060500-
/O.UPG.KOTX.FW.A.0002.240705T2100Z-240706T0400Z/
/O.NEW.KOTX.FW.W.0002.240705T2300Z-240706T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
328 AM PDT Fri Jul 5 2024

...RED FLAG WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM
PDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL
WASHINGTON...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 4 PM this afternoon to 10 PM PDT this evening. The Fire
Weather Watch is no longer in effect.

* Affected Area: Fire Weather Zone 705 Foothills of Central 
  Washington Cascades (Zone 705) and Fire Weather Zone 706 
  Waterville Plateau (Zone 706).

* Winds: Northwest 15 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 15 to 20 percent.

* Impacts: Any new or existing fires will have the potential to 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
372 
WWUS86 KOTX 060503
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
1003 PM PDT Fri Jul 5 2024

WAZ705-706-060615-
/O.EXP.KOTX.FW.W.0002.000000T0000Z-240706T0500Z/
Foothills of Central Washington Cascades (Zone 705)-
Waterville Plateau (Zone 706)-
1003 PM PDT Fri Jul 5 2024

...RED FLAG WARNING EXPIRED AT 10 PM PDT THIS EVENING FOR WIND 
AND LOW RELATIVE HUMIDITY FOR WASHINGTON FIRE ZONES 705 AND 
706...

Winds in central Washington will relax overnight and relative
humidity levels will rise above Red Flag criteria as well. The Red
Flag Warning for Wenatchee, Waterville Plateau, and the Foothills
of the Central Washington Cascades has expired.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 4, 10:06 PM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 4, 10:06 PM PDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1006 PM PDT Thu Jul 4 2024

.SYNOPSIS...
Weather conditions are expected to be dry and generally clear the
next seven days. There will be a long duration heatwave starting
after July 4th. It is expected to last through midweek.

&&

.DISCUSSION...

Today through Thursday: A rather innocent-looking ridge of high
pressure remains offshore this afternoon while clear skies and
temperatures in the 80s and low 90s prevail across the Inland
Northwest. Don't be fooled by today's (relatively) mild conditions.
That ridge offshore is about to get much stronger, and our
temperatures much hotter. For much of the region, today will be the
last day highs will be below 90 for at least the next week.
Temperatures will begin to climb tomorrow, and by Monday, many
locations will see triple digits for the first time this season.
Both daytime highs and overnight lows will approach record values
several days in a row.

A brief period of elevated fire concerns will occur tomorrow
afternoon due to a combination of warm, dry conditions and winds
picking up through the Cascade gaps. A Fire Weather Watch is in
place tomorrow afternoon and evening for the Wenatchee area and the
Waterville Plateau.

Heading into the weekend, the heat further intensifies. Not only
will high temperatures be hotter than anything we've seen so far
this year, but low temperatures will struggle to drop below the 60s
overnight, providing little relief for those who don't have access
to adequate cooling. Tuesday and Wednesday of next week are looking
like the warmest days in the forecast period. On both of those days,
Lewiston has a 55 percent chance of reaching 110 degrees. Sweltering.

Models are hinting at a gradual "cooldown" toward the end of next
week as the ridge axis moves eastward into Montana. Temperatures
will drop back down into the mid 90s. Not exactly "cool," but
marginally more comfortable than triple digits I suppose. Typically
ridges that build in from the west such as this one move through
much more quickly, so it's quite unusual to see a heat wave persist
over such an extended period of time. /Fewkes

&&

.AVIATION...
06Z TAFS: Mainly clear skies will be the norm across the Inland
Northwest through Friday evening. Smoke at the Pioneer Fire on the
north end of Lake Chelan has become more active. As the night time
inversion sets up, drainage winds may push smoke down the lake
toward Chelan each evening the next several days.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence in
VFR conditions. As fire danger increases, localized visibility
reductions due to smoke may become more of an issue in upcoming
days. /GKoch

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  92  61  92  60  97 /   0   0   0   0   0   0
Coeur d'Alene  56  87  59  88  60  92 /   0   0   0   0   0   0
Pullman        53  87  56  89  56  92 /   0   0   0   0   0   0
Lewiston       62  98  64  98  65 101 /   0   0   0   0   0   0
Colville       50  89  53  89  51  94 /   0   0   0   0   0   0
Sandpoint      51  85  55  87  54  89 /   0   0   0   0   0   0
Kellogg        57  83  60  86  61  89 /   0   0   0   0   0   0
Moses Lake     58  98  62  98  63 102 /   0   0   0   0   0   0
Wenatchee      63  98  66  98  68 102 /   0   0   0   0   0   0
Omak           60  97  63  97  63 102 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory from noon Sunday to 10 PM PDT Friday for Central
     Panhandle Mountains-Northern Panhandle.

     Excessive Heat Warning from noon Saturday to 10 PM PDT Friday
     for Coeur d'Alene Area-Idaho Palouse-Lewis and Southern Nez
     Perce Counties-Lewiston Area.

WA...Heat Advisory from noon Sunday to 10 PM PDT Friday for Northeast
     Mountains-Okanogan Highlands.

     Excessive Heat Warning from noon Saturday to 10 PM PDT Friday
     for Central Chelan County-Lower Garfield and Asotin
     Counties-Moses Lake Area-Northeast Blue Mountains-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area-Western Okanogan County.

     Fire Weather Watch from Friday afternoon through Friday evening
     for Foothills of Central Washington Cascades (Zone 705)-
     Waterville Plateau (Zone 706).

     Heat Advisory from noon Saturday to 10 PM PDT Friday for Western
     Chelan County.

&&

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.